Utah, 2005Lightning Strike in Utah, August 2, 2005
August 2, 2005 · NWS SLC · 1 event in 1 county or zone
15 year old male camper was killed by a lightning strike. Lightning struck the Adirondack-style shelter they were camping in.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
15 year old male camper was killed by a lightning strike. Lightning struck the Adirondack-style shelter they were camping in.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 9:50 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 2, 9:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 PM MDT TUE AUG 2 2005
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER
UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE
REGION FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...STRONG CONVECTION THIS EVENING HAS RUN THE GAMBIT FROM
HEAVY RAIN TO HAIL TO STRONG WINDS. SHOWERS AND THUNDERSTORMS STILL
LINGER OVER NW AND EXTREME SW UTAH LATE THIS EVENING. UP NORTH THE
SHORTWAVE LIFTING E-NE THROUGH NE NV AT TIME WITH THE ENTRANCE
REGION TO THE UPPER JET OVER NRN UT SHOULD KEEP SOME CONVECTION GOING
OVER FAR NRN UT/SW WY FOR SEVERAL MORE HOURS. DOWN SOUTH A WEAK
SHORTWAVE LIFTING NE FROM SRN NV WILL KEEP SOME CONVECTION GOING...
BUT ADDITIONAL STRONG CONVECTION NOT EXPECTED.
EXCEPT FOR A LITTLE DRYING OVER THE FAR NW ZONES...THE AMBIENT
AIRMASS OVER UTAH REMAINS QUITE MOIST FOR WEDNESDAY. THE RAIN
COOLED BOUNDARY LAYER MAY SLOW THE DEVELOPMENT OF CONVECTION...BUT
PUT ENOUGH SUN THIS AIRMASS AND THINGS SHOULD FIRE UP AGAIN FOR AT
LEAST SRN UT WEDNESDAY AFTERNOON/EVENING. DECREASING TREND IN PRECIP
AFTER WEDNESDAY LOOKS GOOD.
NO UPDATE THIS EVENING.
&&
.AVIATION...NONE. SEE SLCTAFSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
CONGER
Hazardous weather outlook, Aug 2, 6:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 2 2005
UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT MON AUG 2 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.
DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF
UTAH LATE IN THE WEEK. SOUTHERN AND EASTERN SECTIONS OF UTAH WILL
REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE WEEKEND.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 5:04 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 10 N ST. GEORGE 37.23N 113.59W
08/02/2005 WASHINGTON UT MESONET
BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
PM
0555 PM FLASH FLOOD 12 N ST. GEORGE 37.25N 113.58W
08/02/2005 WASHINGTON UT EMERGENCY MNGR
WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.
&&
BASLocal storm report, Aug 2, 6:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
759 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL BOUNTIFUL 40.88N 111.86W
08/02/2005 1.00 INCH DAVIS UT TRAINED SPOTTER
&&
CONGERLocal storm report, Aug 2, 8:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG WEST POINT 41.12N 112.10W
08/02/2005 DAVIS UT LAW ENFORCEMENT
NUMEROUS HOMES UNDER CONSTRUCTION BLOWN DOWN
0854 PM TSTM WND GST 2 W SYRACUSE 41.10N 112.10W
08/02/2005 57 MPH DAVIS UT MESONET
&&
CONGERLocal storm report, Aug 2, 9:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD SOUTH OGDEN 41.17N 111.96W
08/02/2005 WEBER UT TRAINED SPOTTER
STREET FLOODING. A FEW HOMES WITH WATER IN THE BASEMENTS.
ONE AND ONE-HALF INCHES OF RAIN IN ONE HOUR.
&&
CONGERLightning, Duchesne
- When
- August 2, 10:00 PM MST
- Where
- Duchesne County, 20 mi NW of Mountain Home
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.298, -110.425 (the zone’s center; the record gives no point)
Boy scout killed by lightning strike
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 2 to 5, 20055 deaths · 8 events
- Flash Flood in Arizona, August 2, 20051 death · $5,000 · 1 event
- Flash Flood in Arizona, August 2, 2005$1.0 million · 1 event
- Lightning Strike in Vermont, August 2, 2005$200,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2005$50,000 · 1 event
- Damaging Wind in New York, August 2, 2005$50,000 · 50 kt wind · 1 event
- Flash Flood in California, August 2, 2005$40,000 · 1 event
- Flash Flooding in Utah, August 2, 2005$35,000 · 3 events
- Lightning Strike in Vermont, August 2, 2005$25,000 · 1 event
- Heat in New Jersey, August 2 to 5, 200517 events
- Flood in Alaska, August 2 to 3, 2005$20,000 · 1 event
- Tornado and Flash Flood in Utah, August 2, 2005$15,000 · F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468895.